Alert archive / New Mexico / Red Flag Warnings in 2018
Red Flag Warning 29, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 16, 2018, 1:48 PM MDT. It took effect at May 17, 2018, 9:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2018, 1:48 PM MDT (19:48 UTC)
- In effect from
- May 17, 2018, 9:00 AM MDT
- Expired
- May 17, 2018, 9:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
The text
As transmitted.
482 WWUS84 KMAF 161948 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 248 PM CDT Wed May 16 2018 ...RED FLAG WARNING IS IN EFFECT FOR THURSDAY FOR SOUTHEAST NEW MEXICO AND THE GUADALUPE MOUNTAINS FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS... ...A FIRE WEATHER WATCH IS IN EFFECT FOR FRIDAY FOR SOUTHEAST NEW MEXICO, THE GUADALUPE MOUNTAINS, VAN HORN AREA, DAVIS MOUNTAINS, MARFA PLATEAU AND THE WESTERN PERMIAN BASIN FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS... .Critical fire weather driven by temperatures 10 degrees above and very dry southwest winds is expected Thursday and Friday. In additions fuels are at critical dryness levels. NMZ114-115-TXZ258-171115- /O.NEW.KMAF.FW.W.0029.180517T1500Z-180518T0300Z/ /O.NEW.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/ Guadalupe Mountains-Southeast Plains- 148 PM MDT Wed May 16 2018 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM MDT THURSDAY FOR FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS... The National Weather Service in Midland/Odessa has issued a Red Flag Warning, which is in effect from 9 AM to 9 PM MDT Thursday. a Fire Weather Watch has also been issued. This Fire Weather Watch is in effect from Friday morning through Friday evening. * WIND...Southwest 15 to 30 mph. * HUMIDITY...Thursday 6 to 10 percent and Friday 3 to 5 percent. * FUELS...Critically dry. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Keep vehicles on driving surfaces and do not drive through tall grass. Accidental ignitions will have the potential to grow rapidly into dangerous wind-driven wildfires. && $$ TXZ057>060-067-074-080-171115- /O.NEW.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/ Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ward- Davis/Apache Mountains Area-Marfa Plateau- 248 PM CDT Wed May 16 2018 /148 PM MDT Wed May 16 2018/ ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS... The National Weather Service in Midland/Odessa has issued a Fire Weather Watch, which is in effect from Friday morning through Friday evening. * WIND...Southwest 15 to 25 mph. * HUMIDITY...Friday 3 to 7 percent. * FUELS...Critically dry. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not throw cigarettes onto the ground or out of a moving vehicle. Accidental ignitions will have the potential to grow rapidly into dangerous wind-driven wildfires. && $$
3 follow-up statements
169 WWUS84 KMAF 170907 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 407 AM CDT Thu May 17 2018 ...RED FLAG WARNING IS IN EFFECT FOR TODAY FOR SOUTHEAST NEW MEXICO AND THE GUADALUPE MOUNTAINS FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS... ...A FIRE WEATHER WATCH IS IN EFFECT FOR FRIDAY FOR SOUTHEAST NEW MEXICO, THE GUADALUPE MOUNTAINS, VAN HORN AREA, DAVIS MOUNTAINS, MARFA PLATEAU AND THE WESTERN PERMIAN BASIN FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS... .Critical fire weather driven by temperatures 10 degrees above and very dry southwest winds is expected Thursday and Friday. In addition fuels are at critical dryness levels. NMZ114-115-TXZ258-171715- /O.CON.KMAF.FW.W.0029.180517T1500Z-180518T0300Z/ /O.CON.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/ Guadalupe Mountains-Southeast Plains- 307 AM MDT Thu May 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS... The National Weather Service in Midland/Odessa has issued a Red Flag Warning, which is in effect from 9 AM to 9 PM MDT today. A Fire Weather Watch is in effect from Friday morning through Friday evening. * WIND...Southwest 15 to 25 mph. Increasing to 25 to 35 mph Friday afternoon. * HUMIDITY...Thursday 5 to 10 percent and Friday 3 to 5 percent. * FUELS...Critically dry. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Keep vehicles on driving surfaces and do not drive or stop in tall grass or other vegetation. Do not throw cigarettes onto the ground or out of a vehicle. Accidental ignitions will have the potential to grow rapidly into dangerous wind-driven wildfires. && $$ TXZ057>060-067-074-080-171715- /O.CON.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/ Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ward- Davis/Apache Mountains Area-Marfa Plateau- 407 AM CDT Thu May 17 2018 /307 AM MDT Thu May 17 2018/ ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS... * WIND...Southwest 10 to 20 mph. * HUMIDITY...Friday 3 to 5 percent. * FUELS...Critically dry. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Keep vehicles on driving surfaces and do not drive or stop in tall grass or other vegetation. Do not throw cigarettes onto the ground or out of a vehicle. Accidental ignitions will have the potential to grow rapidly into dangerous wind-driven wildfires. && $$
383 WWUS84 KMAF 172030 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 330 PM CDT Thu May 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT FOR TODAY FOR SOUTHEAST NEW MEXICO AND THE GUADALUPE MOUNTAINS FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS... ...A FIRE WEATHER WATCH IS IN EFFECT FOR FRIDAY FOR SOUTHEAST NEW MEXICO, THE GUADALUPE MOUNTAINS, VAN HORN AREA, DAVIS MOUNTAINS, MARFA PLATEAU AND THE WESTERN PERMIAN BASIN FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS... .Critical fire weather driven by temperatures 10 degrees above and very dry southwest winds is expected today and Friday. In addition fuels are at critical dryness levels. NMZ114-115-TXZ258-181015- /O.CON.KMAF.FW.W.0029.000000T0000Z-180518T0300Z/ /O.CON.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/ Guadalupe Mountains-Southeast Plains- 230 PM MDT Thu May 17 2018 ...RED FLAG WARNING CONTINUES THROUGH THIS EVENING FOR SOUTHEAST NEW MEXICO AND THE GUADALUPE MOUNTAINS FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS... ...A FIRE WEATHER WATCH REMAINS IN EFFECT FOR FRIDAY FOR SOUTHEAST NEW MEXICO, THE GUADALUPE MOUNTAINS, VAN HORN AREA, DAVIS MOUNTAINS, MARFA PLATEAU AND THE WESTERN PERMIAN BASIN FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS... * WIND...Southwest 15 to 25 mph today. Increasing to 25 to 35 mph Friday afternoon. * HUMIDITY...Today 5 to 10 percent and Friday 3 to 5 percent. * FUELS...Critically dry. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Keep vehicles on driving surfaces and do not drive or stop in tall grass or other vegetation. Do not throw cigarettes onto the ground or out of a vehicle. Accidental ignitions will have the potential to grow rapidly into dangerous wind-driven wildfires. && $$ TXZ057>060-067-074-080-181015- /O.CON.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/ Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ward- Davis/Apache Mountains Area-Marfa Plateau- 330 PM CDT Thu May 17 2018 /230 PM MDT Thu May 17 2018/ ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS... * WIND...Southwest 10 to 20 mph. * HUMIDITY...3 to 5 percent. * FUELS...Critically dry. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Keep vehicles on driving surfaces and do not drive or stop in tall grass or other vegetation. Do not throw cigarettes onto the ground or out of a vehicle. Accidental ignitions will have the potential to grow rapidly into dangerous wind-driven wildfires. && $$
133
WWUS84 KMAF 180322
RFWMAF
URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1022 PM CDT Thu May 17 2018
...A RED FLAG WARNING HAS BEEN ISSUED FOR FRIDAY FOR SOUTHEAST NEW
MEXICO, THE GUADALUPE MOUNTAINS, VAN HORN AREA, DAVIS MOUNTAINS,
MARFA PLATEAU AND THE WESTERN AND NORTHWEST PERMIAN BASIN FOR LOW
HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...
.Critical fire weather will expand Friday into part of the Permian
Basin and Davis Mountains. Very low humidity will be pushed down
by very warm temperatures and dry southwest winds. Fuels are at
critical dryness levels.
NMZ114-115-TXZ258-181130-
/O.EXP.KMAF.FW.W.0029.000000T0000Z-180518T0300Z/
/O.UPG.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/
/O.NEW.KMAF.FW.W.0030.180518T1500Z-180519T0300Z/
Guadalupe Mountains-Southeast Plains-
922 PM MDT Thu May 17 2018
...RED FLAG WARNING HAS BEEN ISSUED FOR LOW HUMIDITY, WINDS ABOVE
20 MPH AND CRITICALLY DRY FUELS FOR FRIDAY...
* WIND...Southwest 20 to 35 mph.
* HUMIDITY...3 to 5 percent.
* FUELS...Critically dry.
* IMPACTS...Any fires that develop will likely spread rapidly.
Outdoor burning is not recommended.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Keep vehicles on driving surfaces and do not drive or stop in tall
grass or other vegetation. Accidental ignitions will have the
potential to grow into dangerous wind-driven wildfires.
&&
$$
TXZ057>060-067-074-080-181130-
/O.UPG.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/
/O.NEW.KMAF.FW.W.0030.180518T1500Z-180519T0300Z/
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-Marfa Plateau-
1022 PM CDT Thu May 17 2018 /922 PM MDT Thu May 17 2018/
...A RED FLAG WARNING HAS BEEN ISSUED FOR FRIDAY FOR LOW
HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...
* WIND...Southwest 15 to 25 mph.
* HUMIDITY...3 to 7 percent.
* FUELS...Critically dry.
* IMPACTS...Any fires that develop will likely spread rapidly.
Outdoor burning is not recommended.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not throw cigarettes onto the ground or out of a vehicle.
Accidental ignitions will have the potential to grow rapidly into
dangerous wind-driven wildfires.
&&
$$
TXZ045-050-061-181130-
/O.NEW.KMAF.FW.W.0030.180518T1500Z-180519T0300Z/
Gaines-Andrews-Ector-
1022 PM CDT Thu May 17 2018
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM CDT FRIDAY FOR
LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...
The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from 10 AM to 10 PM CDT Friday.
* WIND...Southwest 15 to 25 mph.
* HUMIDITY...3 to 7 percent.
* FUELS...Critically dry.
* IMPACTS...Any fires that develop will likely spread rapidly.
Outdoor burning is not recommended.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A combination of strong winds, low relative humidity and warm
temperatures will increase potential for fire growth.
&&
$$What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 16, 11:51 AM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 16, 11:51 AM MDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1251 PM CDT Wed May 16 2018 .DISCUSSION... Please see the 18Z aviation forecast discussion below. && .AVIATION... VFR conditions are expected across all area terminals... for now, anyway. Starting to see some agitated cumuli over the Davis and Glass Mountains, while a more subtle cumulus field is developing south and east of KMAF. Latest regional models suggest a potential for isolated thunderstorms, affecting mainly KHOB, KMAF, KFST, and KINK. At this time, confidence in inclusion of TSRA at these sites is low (about 1 in 10) and we'll amend as trends become more clear. Convection will wane early this evening with VFR skies and gusty winds expected. Winds will stay up at KFST especially, with winds at KINK, KMAF, and KHOB increasing around 14Z as the overnight low level jet mixes out and decays. && .PREV DISCUSSION... /issued 604 AM CDT Wed May 16 2018/ DISCUSSION...Please see 12Z Aviation discussion below... AVIATION...Convection fired up along an old outflow boundary to the northeast of the terminals...but appears to be weakening. The dry line made it almost to the Guadalupe Mtns this morning. The dryline will mix east today. At this time it looks like convection should remain east of all the terminals. Therefore will remove the prob30 from KFST. All in all expect VFR conditions and mainly light winds at all terminals today. Strobin PREV DISCUSSION... /issued 405 AM CDT Wed May 16 2018/ DISCUSSION... What was an otherwise quiet shift has gotten a little busy as convection has formed over the upper Colorado Rvr Valley along a boundary sent SW by earlier convection in NW Texas. KMAF VWP shows a 45kt LLJ in play intersecting this boundary, and veering wind profiles are pushing this activity to the SE. These cells were indicating large hail output initially, but cloud tops have warmed and this is transitioning more to heavy rainfall, which would be most welcome anywhere at this point. Otherwise, WV imagery shows West Texas and Southeast New Mexico directly under upper-lvl ridging that extends north into Canada, abutted by a couple of troughs over the wrn CONUS. Models show little movement of or change in the strength of the low-lvl thermal ridge over the next few days, and will result in continued afternoon temps near the triple digits for much of the area. Models initialized too moist on low-lvl moisture, as they have been lately, but dryline convection will be possible again today very similar to yesterday's, residual boundaries excepted. Thu, moisture surges a bit further into the CWA, pushing the dryline further west and increasing chances of rain further to the west than today. Fri/Sat, the dryline ends up further east each afternoon, for slight chances of convection there. Forecast soundings continue to keep a severe threat in play each day. Meanwhile, the west coast troughs begin pushing the ridge east beginning Fri or so, when thicknesses start decreasing. The first trough ejects into the Central Plains Sat, sending a cold front into the area Sat night/Sun. By 12Z Sun, the dryline is forecast to be well into the higher terrain out west, w/the front just to the north, forming a sort of triple point over SE NM. The second trough is forecast to approach the Four Corners, and height falls ahead of this will set up increasing chances of convection well west into the CWA. Chances increase thru Sun/Mon as the secondary trough ejects NE and moves thru the area. The cold front and cloud cover are forecast to take temps below normal Sun/Mon, and this will be a nice respite if it happens. Temps climb back to normal or above Tue/Wed as dirty ridging tries to re-establish. However, models bring yet a third trough down the west coast and eject it into the Rockies by midweek, keeping SW flow aloft over the region and a chance of convection in play into the extended. As has been the case lately, models POPs in the extended are unreasonably high, and we'll continue to tone them down some. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 101 72 99 / 10 20 20 10 Carlsbad 64 102 62 99 / 0 10 10 0 Dryden 70 102 70 100 / 10 0 0 10 Fort Stockton 72 101 71 100 / 0 20 10 10 Guadalupe Pass 69 96 66 91 / 0 10 10 0 Hobbs 64 98 64 97 / 0 10 10 10 Marfa 61 94 59 94 / 10 10 10 0 Midland Intl Airport 71 101 72 100 / 10 10 10 10 Odessa 71 101 72 100 / 10 10 10 10 Wink 70 103 69 103 / 0 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 70/29/70
Hazardous weather outlook, May 16, 2:32 AM MDT, 11 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 332 AM CDT Wed May 16 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-170845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 332 AM CDT Wed May 16 2018 /232 AM MDT Wed May 16 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight A few thunderstorms will be possible mainly east of a Lamesa to Midland, Odessa to Alpine line. A few storms could become severe, producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible across mainly west Texas through Friday. A few storms could become severe with large hail and damaging winds possible. Critical fire weather conditions will be possible again Thursday and Friday, mainly over Southeast New Mexico. Strong winds are possible on Friday across the Guadalupe Mountains. .SPOTTER INFORMATION STATEMENT... There is a 20 percent chance of spotter activation this afternoon or early this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:48 PM MDT | Fire Weather Watch | MAF | 32 hr | |
| May 16, 12:35 AM MDT | Special Weather Statement | MAF | Mitchell | 40 min |
| May 16, 12:48 AM MDT | Severe Thunderstorm Warning | MAF | Mitchell | 27 min |
| May 16, 12:56 AM MDT | Severe Thunderstorm Warning | MAF | Borden | 53 min |
| May 16, 2:04 AM MDT | Areal Flood Advisory | MAF | Borden, Mitchell, Scurry | 3 hr |
| May 16, 3:17 AM MDT | Special Weather Statement | MAF | Mitchell | 43 min |
| May 16, 2:37 PM MDT | Special Weather Statement | MAF | Pecos | 23 min |
| May 16, 3:04 PM MDT | Special Weather Statement | MAF | Brewster | 41 min |
| May 16, 4:27 PM MDT | Special Weather Statement | MAF | Howard | 33 min |
| May 16, 4:37 PM MDT | Special Weather Statement | MAF | Howard | 23 min |
| May 16, 5:08 PM MDT | Special Weather Statement | MAF | Glasscock | 37 min |
| May 16, 5:43 PM MDT | Special Weather Statement | MAF | Glasscock | 32 min |
| May 16, 5:44 PM MDT | Special Weather Statement | MAF | Reagan | 46 min |
| May 16, 5:54 PM MDT | Severe Thunderstorm Warning | MAF | Glasscock | 50 min |
Nearby
Red Flag Warnings in New Mexico, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.